Oral steroid side effects

I have fibro plus other autoimmune conditions - alopecia, hypothyroidism, lichen sclerosis - and as a last line of treatment I have been put on steroids to a) help alleviate the pain and

b) reduce the chances of any other autoimmune conditions occurring.

I had 3 infusions over 3 days in hospital and on Friday started 40mg prednisone for 2 weeks lowering to 20mg after that.

My question is - is it normal to feel so I'll? I have some of the side effects that are on the patient info sheet - metallic mouth, flushed face and thirst - but I am totally wiped out and as weak as anything.

13 Replies

  • Sorry, my tablet cut me off. I meant to say I feel so ill. My eyes feel sticky and gritty and even after reading for a short while I have to stop. I thought Iwould be hhyper if anything, not a total energy depletion. Anyone else been like this? Thank you x

  • Sorry to hear the steroids have got you feeling so bad.I had to take them for a week a long time ago and I was miserable.Take care. Peck.🐤

  • Thank you for getting back to me. If I feel this rough tomorrow I'll ring the ward that I was on to see what they suggest. Hopefully though it won't be needed - fingers crossed xx

  • Hi

    Yes steroids can make you feel drained their are lots of other side effects as well however even on 12mg I feel so tired some days I have no choice but sleep, they can effect your sleep as well .When I first started them I would wake up at 3.oopm most mornings raring to go and unable to get back to sleep.

    Steroids suppress the immune system as far as I am Aware I am a always told to try to stay away form anyone who is ill due to this. as I am more likely to pick things up due to this I may be wrong about this ,

    Also gritty eyes and blurred vision


  • Thanks Ros. I guess I just wasn't prepared for the fatigue, I thought I may be hyper instead, but it just affects everyone differently. I'd been told about lowered immunity so I'm a bit more prepared for that one, although I'm going to my granddaughter's birthday party in a couple of weeks, so I'll check out that no one has chicken pox. The gritty eyes are annoying too, but I need to give these a good go to see if they help.

    ThanksMaggie xx


  • The only time I was on steroids I could have eaten a cow with its hooves on and had a spurt of energy. My friend who has to take them quite regularly when she has a chest infection as she has COPD can suddenly get all the cleaning done and her appetite increases but she has major problems getting or staying asleep. I presume it can be to do with what sort of steroids they are. I would have a word with the ward if you carry on feeling so grotty just in case. Hope those symptoms get better soon.x

  • I like that comment!My friend said that her hubby was so hungry he would have eaten the cat! I suppose while I'm snoozing I can't be snacking! I'll see how I am tomorrow and ring the hospital if I still feel the same.

    Thank you Maggie xx


  • Hello Maggiet from Nurse Gladys Emanuel (still open all hours) as a recently retired gynae nurse I am wondering if you are using meds for your L.S? having seen many ladies with this complaint some have reported a tinny mouth taste! They are advised to use strong mouth wash several times a day (maybe transfer some into a small spray bottle for your handbag) I,ve also heard that thyroxine can do this too. As for steroids, these will change the constitution of your blood and YES you will feel something going on in your body during this time. Once your bloods are at a level the medic wants them you will be reduced dosage to a maintenance level. Since these days our gp practices are so very busy (round here 3 weeks to get an appt.) remind your g.p to check your bloods his practice nurse can do this, to ensure all is well, your prescriptions should have a medicine review date on it-ensure to make appt,s yourself.

  • Thank you for getting back to me. The steroids are to hopefully reduce pain and halt any more autoimmune conditions appearing. I've got a review date in August, but have to halve dose after 2 weeks. Luckily, I'm very proactive with my health care so will make the necessary appointments for blood checks. I've to a gp appointment for Thursday so I can arrange the nurse's appointments then. I'm slightly less foggy today so let's hope it carries on in the right direction. Thanks again. Maggie x

  • good to hear back from you-yes I too had steroid injections for pain relief and they gave me energy. My g.p centre has a wonderful system whereby they text us day before our appt. to remind us,its just to avoid DNA as appts are so valueable nowadays and its good for me with fibro fog-I have to keep a diary and use a calender so my family know where I might be if I havn,t told them. I went thru a phase of forgetting to take meds until my body reminded me, it was suggested a dossette box but I said I had to also remember to use box!!

    Soldier on Maggie like all of us fibro sufferers.. best wishes

  • Hi Maggiet

    I am on a maintenance dose of Prednisolone which is 10 mg daily. I am currently taking 40 mg due to a chest infection and I have asthma and COPD. I sometimes get most of the side effects that you have mentioned but they soon alleviate themselves.

    Please do not stop taking them as steroids are on of those drugs that you should never stop before the course has run its term but if your side effects persist or get any worse it would be beneficial to discuss them with your doctor. I want to sincerely wish you all the best of luck and please take care of yourself.

    All my hopes and dreams for you


  • Thank you for replying, Ken. Yesterday was a bit better and I didn't have the desire to fall asleep every other hour so I think my body is slowly adjusting. Fortunately I know about not just stopping taking them, but could imagine the temptation! Today will be a better day.

    I wish you all that you wish for yourself. Maggie x

  • x :)

You may also like...